Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 159, NWS Pueblo, CO

August 4, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 2004, 6:04 PM MDT for El Paso County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 6:04 PM MDT (00:04 UTC)
Expired
Aug 4, 2004, 7:00 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2609 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 050004
SVRPUB
COC041-050100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 700 PM MDT.

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH
  OF ELBERT...OR 21 MILES NORTHEAST OF COLORADO SPRINGS...AND MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PEYTON BY 615 PM MDT.
  6 MILES SOUTHWEST OF CALHAN BY 635 PM MDT.
  6 MILES NORTHEAST OF ELLICOTT BY 655 PM MDT.
  5 MILES NORTHWEST OF YODER BY 700 PM MDT.

IF YOU ARE IN THE PATH OF THE STORM...GO TO SHELTER NOW INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3913 10436 3913 10469 3874 10432 3892 10406

$$

PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT WED AUG 4 2004

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENT WATER VAPOR IMAGERY AND UPPER AIR DATA INDICATED UPPER LEVEL
RIDGE BUILDING OVERHEAD...WITH THE CENTER OF THE HIGH PRESSURE
SYSTEM ACROSS NORTHEASTERN NEW MEXICO AND A BROAD UPPER TROUGH
MOVING ACROSS PAC NW AND NORTHERN GREAT BASIN ATTM. WATER VAPOR
IMAGERY INDICATING SHARP MOISTURE GRADIENT ACROSS CENTRAL CO ATTM...
WITH ABUNDANT MID AND UPPER LEVEL MOISTURE ACROSS ARIZONA AND NEW
MEXICO MOVING INTO SOUTHERN COLORADO ATTM. AT THE SFC...HIGH
PRESSURE CONTINUES TO BUILD ACROSS THE CENTRAL HIGH PLAINS...WITH
LOW LEVEL UPSLOPE AND MOISTURE TRANSPORT UNDERWAY ACROSS THE
EASTERN PLAINS.

TONIGHT....MID LEVEL MOISTURE WILL CONTINUE TO INCREASE ACROSS THE
REGION WITH SOUTHWEST FLOW DEEPENING ACROSS THE STATE...AS MINOR
SHORT WAVE ACROSS THE GREAT BASIN AND NORTHERN ROCKIES.  EMBEDDED
DISTURBANCES ACROSS ARIZONA AND NEW MEXICO WILL MOVE ACROSS WESTERN
COLORADO OVERNIGHT...KEEPING SCATTERED TSRA ACROSS THE SW AND SE MTS
AND HIGH MT VALLEYS THIS EVENING...WITH SCATTERED SHRA AND ISOLATED
TSRA CONTINUING THROUGH THE OVERNIGHT. MODEL SOUNDINGS STILL
INDICATING DRY MID LEVELS AND WEAK INVERSIONS AROUND H5 ACROSS AS
CENTRAL MTS...RAMPART RANGE AND FAR EASTERN PLAINS...THOUGH AS
MOISTURE CONTINUES TO FILTER ACROSS THE AREA ALONG WITH CONVECTIVE
TEMPS BEING REACHED LATE THIS AFTERNOON...WILL SEE ISOLATED TO
SCATTERED TSRA/SHRA DEVELOPING THIS EVENING. SOUNDINGS INDICATING
MODERATE CAPES OF BETWEEN 500-1000 J/KG ACROSS THE AREA...THOUGH
WITH WEAK SHEAR...WILL ONLY SEE A FEW STRONG STORMS PULSE UP
THROUGH THE EVENING. LOW LEVEL MOISTURE LOOKS TO INCREASE ACROSS
THE EASTERN PLAINS OVERNIGHT...AS LEE TROUGHING DEVELOPS ACROSS
THE I-25 CORRIDOR...AND COULD WILL PROBABLY SEE SOME PATCHY IFR
STRATUS DEVELOP BY EARLY MORNING...ESPECIALLY ACROSS EL PASO COUNTY
WITH SOUTHEAST FLOW.

THURSDAY...MOISTURE TO REMAIN PLENTIFUL ACROSS THE AREA IN SW FLOW
ALOFT...WITH SPECIFIC HUMIDIES PROGGED AROUND 6G/KG AND PWATS
BETWEEN .75 AND ONE INCH. MODELS CONTINUE TO INDICATE ANOTHER SHORT
WAVE THROUGH MOVING ACROSS THE REGION THROUGH THE DAY...HELPING
TO DEVELOP TSRA/SHRA ACROSS THE REGION. WILL KEEP SCATTERED POPS
ACROSS THE MTS BY LATE MORNING...SPREADING ACROSS THE PLAINS THROUGH
THE AFTERNOON. WITH LEE TROUGHING ACROSS THE I-25 CORRIDOR...WILL
CONTINUE TO SEE AMBLE LOW LEVEL MOISTURE IN PLACE...WITH MODELS
INDICATING CAPES OF 1000-1500 J/KG. AGAIN...WITH WEAK SHEAR IN
PLACE...COULD SEE ONE OR TWO PULSE STRONG TO SEVERE STORMS ACROSS THE
PLAINS...ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

SHRTWV CONTINUES TO AFFECT THE AREA THU NIGHT AND COULD KEEP SOME
PCPN GOING INTO THE LATE NIGHT...ESPECIALLY OVR FAR ERN AREAS...BUT
THERE MAY BE ENOUGH INSTABILITY AND MSTR ACRS THE FORECAST AREA
THRU THE NIGHT THAT KEEPING ISOLD POPS SEEMS LIKE A GOOD IDEA.

FRI AND SAT THE UPR RIDGE WL BE CENTERED OVR SRN NM WITH WEAK
SHRTWVS EXPECTED TO MOVE OVR THE TOP OF THE RIDGE OVR THE FORECAST
AREA. MSTR WL STILL BE AVAILABLE TO INTERACT WITH THE DISTURBANCES TO
BRING ISOLD TO SCT PCPN TO THE AREA.

SUN THE GFS IS STILL BRINGING UPR TROF WESTWARD ACROSS NRN US
ROCKIES/NRN HIGH PLAINS. THIS SYSTEM WL TURN THE WINDS OVR THE SE
PLAINS EASTERLY IN THE AFTERNOON WITH ONLY A SLIGHT COOLING...THE
MAIN FRONT/COOLING LOOKS LIKE IT WL MOVE IN EARLY MON MORNING...WHICH
IS MORE LIKE WHAT THE ECMWF WAS SHOWING. ISOLD POPS FOR SUN STILL
LOOK GOOD.

MON THRU WED THE UPR RIDGE AXIS IS EXPECTED TO BE TO THE W OF CO...
GIVING THE AREA NW FLOW ALOFT.  ANOTHER UPR TROF OVR THE NRN PLAINS
ON WED WL ALLOW ANOTHER FRONT TO MAKE IT INTO THE SE CO PLAINS. THERE
SHOULD STILL BE ENOUGH MSTR AROUND TO WARRANT ISOLD POPS EACH
AFTERNOON AND EVENING ACRS THE FORECAST AREA SO WILL NOT MAKE ANY
CHANGES. CURRENT TEMP FORECASTS ALSO LOOK GOOD.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 4, 7:00 AM MDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED AUG 4 2004

COZ058>089-093>099-051300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE EARLY AFTERNOON OVER
THE MOUNTAINS.  THE STORMS WILL MOVE NORTHEAST REACHING THE
INTERSTATE 25 CORRIDOR BY MID AFTERNOON.  A FEW OF THE STORMS MAY
BRIEFLY BECOME STRONG WITH HAIL UP TO 1/2 INCH IN DIAMETER AND WIND
GUSTS TO 50 MPH.  THE STORMS WILL CONTINUE THROUGH THE EVENING IN
ALL AREAS.

OVER THE MOUNTAINS...SOUTHERN INTERSTATE 25 CORRIDOR AND THE
EASTERN PLAINS NEAR THE NEW MEXICO BORDER...SCATTERED THUNDERSTORMS
WILL CONTINUE PAST MIDNIGHT.  AN UPPER LEVEL DISTURBANCE WILL PASS
OVER THE REGION DURING THE LATE EVENING...ALLOWING FOR STORMS TO
CONTINUE WELL INTO THE NIGHT OVER THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
SOUTHEAST PLAINS THURSDAY AFTERNOON AND NIGHT.  THE MAIN THREAT FROM
THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN...WIND GUSTS UP TO 40 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING.  HOWEVER...ONE OR TWO
STORMS COULD BECOME STRONG...MAINLY ACROSS THE SOUTHEAST MOUNTAINS
AND PLAINS...WHERE HAIL UP TO 1/2 INCH IN DIAMETER WILL BE
POSSIBLE. LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT...
ESPECIALLY FOR THE BURN SCARS AND AREAS SENSITIVE TO HEAVY RUN OFF.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY FOR FRIDAY THROUGH TUESDAY.  THE MAIN THREAT FROM
THUNDERSTORMS WILL BE LIGHTNING AND WIND GUSTS UP TO 40 MPH.
HOWEVER...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

WOLYN/KT

In the hours before

Local storm report, Aug 4, 4:35 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
435 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             2 SW COLORADO SPRINGS   38.84N 104.79W
08/04/2004  0.75 INCH        EL PASO            CO   NWS EMPLOYEE

            HAIL OCCURRED FROM 327 PM UNTIL 332 PM.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:13 PM MDTSevere Thunderstorm WarningPUBBent, Otero62 min
Aug 4, 7:03 PM MDTSevere Thunderstorm WarningPUBEl Paso57 min
Aug 4, 8:29 PM MDTFlash Flood WarningPUBEl Paso2 hr
Aug 5, 3:37 AM MDTFlash Flood WarningPUBBent, Otero4 hr
Aug 5, 3:11 PM MDTFlash Flood WarningPUBLas Animas3 hr
Aug 5, 3:33 PM MDTFlash Flood WarningPUBTeller3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.